Simvastatin (Zocor) can damage muscles in high doses
alh1020: This is a 'heads-up' for those of you who have been prescribed to use Simvastatin (Zocor) to manage your cholesterol levels. This might warrant a visit to your doctor to review your medications. Just a thought.
The cholesterol-lowering drug simvastatin can cause severe muscle damage and should not be prescribed in high doses to patients who have taken it for less than a year or in any dose to people taking certain drugs, health officials said Tuesday.
Simvastatin is the second-most-prescribed drug in the USA. It is sold by itself as Zocor and in combination with another cholesterol-lowering drug, ezetimibe, as Vytorin.
Last year, doctors wrote 94 million prescriptions for the two brand-name drugs, according to IMS Health, which tracks the medical marketplace. Millions more people take generic versions of the drug, says Michael Rosenblatt, chief medical officer of Merck & Co. Inc., the company that developed simvastatin.
Rosenblatt says it is crucial to alert people taking the drug to the link between simvastatin and muscle damage, which was bolstered by a Food and Drug Administration review announced last March.
Research has shown that the highest dose of simvastatin, 80 milligrams, causes muscle damage in 61 of every 1,000 patients, far higher than the eight-per-10,000 rate in patients taking a 40-milligram dose, Rosenblatt says.
About 12% of people taking Merck's simvastatin, or 1.2 million people, are taking the 80-milligram dose. "We really want to get the word out," he says.
The FDA said any patient now taking the 80-milligram dose of simvastatin who has been on it less than a year should be switched to a different cholesterol-lowering statin of equal potency. Patients taking any dose of simvastatin who are also taking certain anti-fungal drugs, antibiotics or protease inhibitors for treating HIV should also be switched to other statins.
Patients taking certain heart drugs should be switched to a lower dose.
"We don't want patients stopping their medicine on their own. We want them to call their doctors," Rosenblatt says. "They're on this medicine because their high cholesterol puts them at high risk of cardiac events."
All of the statins have been linked with muscle injury and rare cases of muscle breakdown, a condition called rhabdomyolysis, which occurs in about five of every 100,000 patients taking cholesterol-lowering statin drugs.
A decade after simvastatin was approved as Zocor in 1991, Merck added a warning about muscle injury to its label, Rosenblatt says. In 2004, the biggest study of high-dose statin therapy raised new concerns.
The study, published in the Journal of the American Medical Association, found that high-dose simvastatin was associated with an "unusually high rate of muscle damage."
For every three patients protected from cardiac events by the drug, one patient suffered muscle damage, says Steven Nissen, chief of cardiology at the Cleveland Clinic.
Nissen calls the FDA labeling change "seven years late."
Merck has established a website with patient information at simvastatininfocenter.com.
Simvastatin can damage muscles in high doses - USATODAY.com
And my doctor wonders why I am not eager to take cholesterol lowering drugs for my "high normal range" cholesterol levels.
|All times are GMT -5. The time now is 02:22 PM.|
Powered by vBulletin Version 3.7.4